Medical Specialty >> Primary Care

Doctors Lounge - Primary Care Answers

Back to Primary Care Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/4/2017.

Forum Name: Nutrition & Diet

Question: new diet pill 2006


lilysuzanne - Thu Dec 29, 2005 10:55 pm

I recently heard about a new diet pill, FDA approved, available in January 2006. Do you know the name or anything about it?
MaryAnn RN - Sun Feb 26, 2006 8:18 pm

Hi Lilysuzanne,
I sure do. Xenicall is the drug that was just approved by the FDA. Xenical, known chemically as orlistat, blocks intestinal enzymes. So instead of being stored on people's hips, 30 percent of the fat eaten passes straight to the colon for excretion.

In studies, adding Xenical to a diet let people lose about 71/2 pounds more in a year than diet alone, the Food and Drug Administration said.

Because of the way it works, Xenical can also cause intestinal cramping, oily spotting, gas, fecal urgency, and oily or loose stools. Some 27 percent of Xenical users had at least one episode, although the side effects tend to wane the longer people take the drug.

But medical experts warned the drug -- the first that works in the gut instead of targeting the brain to suppress appetite -- is only for obese people on strict diets and can cause unpleasant side effects, especially if someone pops a pill just before indulging in a greasy burger.

Xenical also decreases absorption of the important fat-soluble vitamins A, D, E and K, so users should take vitamin supplements two hours before -- or after -- swallowing Xenical.

All in all, is sounds like a very messy solution.

MaryAnn RN

Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us